Wisconsin, 2012

Drought in Wisconsin, September 25 to 30, 2012

September 25 to 30, 2012 · NWS DLH · 1 event in 1 county or zone

A lack of precipitation throughout September 2012 resulted in drought becoming severe in southwest Burnett County of Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A lack of precipitation throughout September 2012 resulted in drought becoming severe in southwest Burnett County of Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 25, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 25, 5:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
633 AM CDT TUE SEP 25 2012

.AVIATION...12Z TAFS

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS TAF PERIOD. THERE
IS SOME 4-5KFT CEILINGS MOVING SOUTH THROUGH ONTARIO INTO NORTHERN
MINNESOTA...AND WE ADDED THEM INTO THE KINL/KHIB/KDLH TAFS EARLIER
THAN PREVIOUS FORECASTS. THERE IS A SMALL CHANCE KINL COULD DROP
TO MVFR CEILINGS...BUT WE JUST ADDED A SCT TO THAT TAF FOR NOW.
THE MODELS DIFFER IN HOW EXTENSIVE THE CLOUDS WILL BE TODAY...BUT
CONFIDENCE IN A PROLONGED PERIOD OF BROKEN 4-5KFT IS HIGHEST AT
KINL/KHIB. WINDS WILL BE UNDER 10 KT FOR MOST OF THE PERIOD...AND
BE NORTH TO NORTHEAST. WINDS WILL BECOME LIGHT AND VARIABLE AGAIN
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT TUE SEP 25 2012/

SHORT TERM...A SFC RIDGE AXIS WAS BUILDING INTO THE FA FROM A
HIGH CENTER IN SASKATCHEWAN AT 06Z. A FEW CLOUDS ACROSS NW WI
WERE IN RESPONSE TO CHANNELED VORTICITY ACROSS THE MN ARROWHEAD
INTO UPPER MI. THESE CLOUDS WILL MOVE OFF/DISSIPATE BY 12Z AS DRY
AIR FROM THE RIDGE OVERCOMES REMAINING MOISTURE. FORECAST
SOUNDINGS INDICATE DEW POINTS IN THE 20S AGAIN TODAY WHEN MIXED
DOWN FROM 900MB AND FOLLOWED THIS SCENARIO. MAX TEMPS WILL BE
COOLER THAN YESTERDAY WITH UPPER 50S TO LOWER 60S.

THE HIGH PARKS ITSELF OVER THE WESTERN GREAT LAKES TONIGHT AND
WEDNESDAY. NW FLOW ALOFT WILL BRING COOL TEMPS AT 850 MB OVER THE FA
TONIGHT WITH WEAK WAA FOR WEDNESDAY. WITH MIXING...MAX TEMPS WILL BE
AGAIN IN THE UPPER 50S TO LOWER 60S.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

MOST OF THE EXTENDED PERIOD WILL BE DRY.

HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW ALOFT WILL LEAD TO
DRY CONDITIONS THURSDAY. THE UPPER FLOW IS FORECAST TO AMPLIFY WITH
A SMALL CUTOFF LOW OR SHORTWAVE MOVING OVER THE DAKOTAS AND RIDGING
OVER THE TOP OF THIS FEATURE. THE UPPER FLOW WILL BECOME MORE
NORTHERLY. THE EXACT TRACK OF THIS SHORTWAVE BENEATH THIS RIDGE IN
WEAK FLOW IS HANDLED DIFFERENTLY AMONG THE MODELS. THE BOTTOM LINE
THOUGH IS IT SHOULD REMAIN DRY FRIDAY INTO THE WEEKEND. THE MODELS
DO GET INTO BETTER AGREEMENT SATURDAY SENDING THE WEAK MID LEVEL
LOW/SHORTWAVE SOUTHWEST OF THE REGION.

THE MODELS ALSO HANDLE A DEEPER UPPER LOW OVER HUDSON BAY
DIFFERENTLY. THE ECMWF DROPS IT FROM HUDSON BAY THURSDAY TO THE
WESTERN GREAT LAKES REGION THIS WEEKEND. THE GFS IS FURTHER EAST AND
HAS MORE OF AN ELONGATED UPPER TROUGH. THE RESULT WILL BE DRY
CONDITIONS THOUGH...ALTHOUGH IF THE ECMWF IS CORRECT THE NORTHLAND
COULD BE UNDER MORE CLOUD COVER.

&&

.POINT TEMPS/POPS...
DLH  58  37  59  38 /   0   0   0   0
INL  56  30  60  33 /   0   0   0   0
BRD  62  37  62  36 /   0   0   0   0
HYR  60  31  59  31 /   0   0   0   0
ASX  60  35  59  34 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GSF
LONG TERM....MELDE
AVIATION...MELDE
Hazardous weather outlook, Sep 25, 3:37 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT TUE SEP 25 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
437 AM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
437 AM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Burnett

When
September 25, 7:00 AM CST to September 30, 11:59 PM CST
Where
Burnett forecast zone
Reported by
Other Federal Agency
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Moderate drought across Burnett County, WI became reclassified as severe on the morning of September 25th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406471.